José R. Peralta, the first Dominican-American elected to the New York State Senate, died last week. An autopsy has ruled that Peralta died from spetic shock.
“All they said is that he was septic,” Evelyn Peralta said Friday afternoon, after meeting with officials with the city Medical Examiner’s office. The question is, did the flu vaccine kill José Peralta?
Mr. Peralta was at home with his family on Wednesday night when he became disoriented. He was taken to the hospital, where he died at 9:23 p.m., Mr. Sosa said.
“It was like pulling teeth to get him to talk about not feeling well,” Chris Sosa, Peralta’s director of communications said. “He just thought he was having symptoms related to getting the flu shot.”
This is important because the perception of the flu shot being safe despite symptoms may make people disregard dangerous side effects and/or related illness.
The influenza vaccine is not known to cause sepsis specifically, but it is known to increase the risk of non-influenza infection after immunization, which then increases the risk of sepsis. The flu vaccine didn’t kill José Peralta but it may have been a contributing factor to his death. It’s safe to say that he might have lived if he never got the vaccine.
Peralta was a supporter of the influenza vaccination and may have thought he was experiencing normal side effects of the shot.
Grateful to partner with NYC Health + Hospitals Elmhurst to protect the community against the flu! pic.twitter.com/DnYLqmsVwY
— Senator Jose Peralta (@SenatorPeralta) November 17, 2018
Sepsis may look like flu vaccine side effects
Sepsis is a life-threatening condition that arises when the body’s response to infection causes injury to its own tissues and organs. Common signs and symptoms include fever, increased heart rate, increased breathing rate, and confusion, which may seem normal as these side effects are common after receiving the flu shot:
- soreness, redness, or swelling where the shot was given
- sore, red or itchy eyes
It is important to know that the flu vaccine does not make you invincible and it may increase your risk of getting sick from other infections besides the flu. If you notice symptoms after receiving the flu shot, it is important for you to seek evaluation and treatment immediately. Do not assume they are benign just because they are caused by a vaccine.